The nurse is caring for a group of very young patients receiving a variety of medications. Which concept guides the nurse's care of these patients?
A) Drugs given intravenously (IV) leave the body more quickly in infants than in adults.
B) Drugs given subcutaneously (SC) remain in the body longer in infants than in adults.
C) Gastric emptying time is shorter in infants than in children and adults.
D) The blood-brain barrier protects the infant's brain from toxic drugs
The very young are at risk for drug effects that are more intense and prolonged than those seen in adults. Drugs given by the SC route reach higher levels and remain in the system longer than in adults. Drugs given IV leave the body more slowly in infants than in adults. Gastric emptying time is prolonged in infants. The blood-brain barrier is not fully developed in infants.
Which intervention would the nurse choose to minimize the risk of drug toxicity in neonates and infants?
A) Reduce the amount of drug given
B) Administer the medication before meals
C) Shorten the interval between doses
D) Administer the medication intravenously
The albumin in neonates and infants has a lower binding capacity for medication. A lower binding capacity leaves more of the free drug available for action; therefore, a lower dose is required to prevent toxicity.
When administering a medication known to be metabolized by the liver, the nurse will closely monitor for adverse drug reactions in which patient?
A) A 3-month-old infant
B) A 12-month-old infant
C) An 18-month-old toddler
D) A 13-year-old adolescent
Neonates are especially sensitive to drugs that are eliminated primarily by hepatic metabolism. When these drugs are used, dosages must be reduced. The capacity of the liver to metabolize many drugs increases rapidly about 1 month after birth and approaches adult levels a few months later. The liver has matured completely by 1 year of age.
The nurse is teaching young parents about medication administration in their child. Which statements are appropriate to include in the teaching plan? (Select all that apply.)
A) "Guard against spills and spitting to ensure that your child gets an accurate dose."
B) "Do not mix your child's medication with food or drink."
C) "This calibrated spoon will help your child get an accurate dose."
D) "Keep a medication record to make sure you do not give more than one dose at a time."
E) "If your child spits some medication out, give another full dose at that time."
Correct: A, C, D
Spills and spitting are common causes of inaccurate dosing in children. It is often helpful to mix medication with food or juice to mask the taste when allowed. Calibrated spoons and medication records can improve accuracy. To prevent overdosing, parents should estimate the amount a child spits out and replace only that amount